Skip to content
Includes Expert Content
Hair loss after taking Levothyroxine Synthyroid Hypothyroid Thyroid issue
avatar
Ayuda01 posted:
Im having trouble finding the appropriate discussion form but here goes:

Thanks for helping me out to begin....

To start I am a 24yo Caucasian Male.

My doctor had told me my thyroid is "slightly" underactive and he recommend i take 0.05mg of Levo, which i took for about 4-5months and then my blood tests came back at an elevated TSH (i think T4) and so he put me on 0.025mg of Levo.

I spoke with my cousin who is an RN about taking natural supplements, and she actually takes, Gaia Thyroid Support and NOW Thyroid Energy and says that her levels appear to be stable.

My concern is that my hair is thinning and falling out from Levo presumably. MD's and Healthcare providers are unaware of this and my doctor/dermatologist both say its male pattern baldness. But about 7 months ago i had a full head of hair and now its very thin and you can see the scalp with some patches missing. I am convinced it is the drug because my scalp is somewhat irritated too. (I also read plenty articles that say doctors are unaware of the effect of synthetic thyroid meds on hairloss).

My worry is that if i get off levo it will cause my hair to fall our at a more rapid pace, is that anything to be worried about? Did it convert any chemicals in my body that wont revert back to their original nature? I spoke with my doctor and he said It is fine if i want to get off levo and try it out (I did try not taking it for about 1 week and my body felt sluggish) so i am going to try this natural supp. remedy and see how it works.

Any help would be greatly appreciated.
Reply
 
avatar
Mohiba K Tareen, MD responded:
Dear Ayuda,

You are correct- levothyroxine, like many medicatioins, may lead to hair loss. However, hypothyroidism itself, is also associated with hair loss and lower rate of hair growth.

Keep in close check with your endocrinologist to insure that your levels are OK while trying the natural supplement.

Also, please keep us all posted- I also suffer from a genetic form of hypothyroidism and would love your updates about the efficacy of the natural supplements.

Thanks in advance
 
avatar
Ayuda01 replied to Mohiba K Tareen, MD's response:
I will keep you updated, I stopped taking levo about 4-5 days ago and started on my supplements, so far so good. Slightly tired, but I suspect that is normal given my body needs to recalibrate itself. Oddly enough, I noticed my hair is not falling out as much when i run my hands through it or just play w/ it as a habit when i read/study. ....


Featuring Experts

Mohiba K Tareen, MD is a board certified dermatologist who has an innovative practice in Roseville, Minnesota. Tareen Dermatology ( www.TareenDermato...More

Helpful Tips

Treatment for StingsExpert
Keep a container of meat tenderizer by the kitchen sink. If someone gets stung, make a quick paste by putting some of the meat tenderizer ... More
Was this Helpful?
4 of 6 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.